Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Sankofa1

Is It Safe To Take Accutane If You Have Depression Or Anxiety From The Acne Already?

Recommended Posts

I literally am seriously depressed...within two months ive gotten severe cystic acne that wont stop spreading. I don't even know how I am going to deal with this all. My derm thinks Im depressed and is nervous to put me on it but I feel its my only hope at this point in atleast saving some of my face. The new medicine he gave is just making it worse and worse

Share this post


Link to post
Share on other sites

I used accutane while being depressed because of acne. I didn't feel more or less depressed for the first few months because my acne didn't change. After 3 months my acne started going away and my depression turned into emptiness. I don't know if this is because of the accutane or not, but 2 months after taking my last pill i'm still feeling that emptiness...

Don't expect to be happy while on accutane (it is possible, but don't hope for it), but the depression won't get worse either (in my experience).

Share this post


Link to post
Share on other sites

Personally, I have never experienced any depression like symptoms from accutane, although I have certainly experienced them from acne. Accutane gave me my life back, and ended my depression. Most doctors are less inclined to deny patients accutane due to depression related to their acne than they used to. This is because studies done since the great "accutane causes suicide" scare of the nineties have consistently shown that accutane cures more depression than it causes.

Best of luck with your choice.

Share this post


Link to post
Share on other sites

I personally want to take the risk..I plan to get counceling while on Accutane. I just want to go out into the world again without shit all over my face. I have a little girl to raise and I am not letting acne ruin my life but I feel I do allow it from letting me live. I cant keep my head up anymore, I feel like a kid when im really 32 years old, im not confident, and I really don't want to go out. I don't know if Accutane is the cure...but if it clears my skin maybe I just might feel better

Share this post


Link to post
Share on other sites

I hope you start to feel better there's nothing worse than having to deal with depression and anxiety, I've been through it myself and it was all to do with acne I feel. I personally think accutane has helped me in a way, i do still suffer with anxiety but I've not finished my course yet, I will be done in another month and I still have dry skin which is getting me down, but it's better than break outs :D I thought accutane was the only way I would ever get over my depression and anxiety so I'm just hoping that I'm right. The only way you will ever know is by trying :) fingers crossed your derm will listen to you and let you give it a go. Good luck x

Share this post


Link to post
Share on other sites

YES.

Are you being treated for the depression? I took it when I was on Zoloft. Honestly, painful itchy cysts made me far more depressed than medication ever did.

I would keep a log. I was depressed because of other things when I took it. I was depressed because I was anemic and tired at the same tired I took accutane, but I corrected that with coffee, diet, and iron OTC. I was was also very stressed at school, and by the shortcomings of acne medication (initial purge, ongoing hormonal acne around my period). I was stressed by some of the joint pain; I was on Accutane much longer than most patients and now may need to go on it again.

I sympathize so much with the sense you are not really living; when Accutane finally worked, I still had other things in my life that were sources of stress or pain--but finally, acne was not one of them.

Depression is the LAST reason to not go on it, but you must be a conscientious patient and explain that to your doctor. If it's making you regularly suicidal, then you need to stop, obviously.

Edited by bizz

Share this post


Link to post
Share on other sites

anybody else? tomorrow im going to the derm...im hoping to convince him to give me a low dose of the Accutane if I get a referral...if he says no I will literally lose it. im so depressed over whats happening to my skin I don't even go out the house right now

does Accutane really lower serotonin levels in the brain do u think?

Share this post


Link to post
Share on other sites

If the doctor is still reluctant to prescribe Accutane, obtain a psychiatrist who can evaluate you (or prescribe antidepressant meds for you if necessary) and then write a letter or script to "clear" you for Accutane. I've been on antidepressants for a while... the only reason I see a psych is because general primary doctors don't usually like to prescribe antidepressants. Both times I was on Accutane, I had no difficulty having my psychiatrist write me a quick letter stating that I was stable enough to take it. Personally, having no acne was a weight off my shoulders, and I felt no obvious psychological side effects.

Granted, you might end up waiting four months just to see a psychiatrist, but at least you'd be able to prove that you are being monitored by a specialist for any unusual behavioral problems.

If you aren't on any medication for depression in particular, or are being prescribed something from your general practitioner, perhaps you could get he/she to write a script or letter stating that you're emotionally stable enough to be on Accutane.

Edited by JMTM18017

Share this post


Link to post
Share on other sites

Be careful accutane can have a big impact on your mood causing depression,anxiety disorders,aggression.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×